Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 99, NWS Twin Cities, MN

July 22, 20244 counties in Minnesota; Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 2024, 5:53 PM CDT for 4 counties in Minnesota; Saint Croix County, Wisconsin. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2024, 5:53 PM CDT (22:53 UTC)
Expired
Jul 22, 2024, 6:17 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 40 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:53 PM CDTTSTM WND GST 412 W Brooklyn Center, MNASOS station KMIC Crystal AP.
Jul 22, 6:03 PM CDTTSTM WND GST 462 Ese St. Paul, MNASOS station KSTP St. Paul Dwtn AP.
Jul 22, 6:10 PM CDTTSTM WND GST 68Woodbury, MNMeasured gust of personal weather station with outflow and 43 mh on the inflow.
Jul 22, 6:24 PM CDTTSTM WND GST 432 E Richfield, MNASOS station KMSP Minneapolis-St. Paul AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS53 KMPX 222253
SVRMPX
MNC037-053-123-163-WIC109-222330-
/O.NEW.KMPX.SV.W.0099.240722T2253Z-240722T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
553 PM CDT Mon Jul 22 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hennepin County in east central Minnesota...
  North central Dakota County in east central Minnesota...
  Southern Washington County in east central Minnesota...
  Ramsey County in east central Minnesota...
  Southwestern St. Croix County in west central Wisconsin...

* Until 630 PM CDT.

* At 553 PM CDT, severe thunderstorms were located along a line
  extending from Stillwater to Columbia Heights, moving south at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
  Woodbury, Eden Prairie, Minnetonka, Edina, St. Louis Park, and
  Maplewood.

This includes Interstate 94 in Wisconsin between mile markers 1 and
2.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4504 9328 4504 9323 4511 9322 4510 9277
      4486 9266 4486 9276 4483 9277 4485 9346
      4511 9338 4511 9328
TIME...MOT...LOC 2253Z 351DEG 19KT 4504 9281 4505 9327 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NDC
2 follow-up statements
719 
WWUS53 KMPX 222304
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Mon Jul 22 2024

MNC037-053-123-163-WIC109-222330-
/O.CON.KMPX.SV.W.0099.000000T0000Z-240722T2330Z/
Hennepin MN-Dakota MN-Washington MN-Ramsey MN-St. Croix WI-
604 PM CDT Mon Jul 22 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN HENNEPIN...NORTH CENTRAL DAKOTA...SOUTHERN
WASHINGTON...SOUTHERN RAMSEY AND SOUTHWESTERN ST. CROIX COUNTIES...

At 603 PM CDT, severe thunderstorms were located along a line
extending from near Lake Elmo to near Minneapolis, moving south at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Plymouth, Eagan, Woodbury, Eden
Prairie, Minnetonka, Edina, St. Louis Park, Maplewood, and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4502 9326 4504 9299 4507 9276 4486 9266
      4486 9276 4483 9277 4485 9346 4501 9341
TIME...MOT...LOC 2303Z 357DEG 22KT 4496 9286 4497 9332 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NDC
346 
WWUS53 KMPX 222317
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 PM CDT Mon Jul 22 2024

MNC037-053-123-163-WIC109-222327-
/O.CAN.KMPX.SV.W.0099.000000T0000Z-240722T2330Z/
Hennepin MN-Dakota MN-Washington MN-Ramsey MN-St. Croix WI-
617 PM CDT Mon Jul 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENNEPIN...NORTH
CENTRAL DAKOTA...SOUTHERN WASHINGTON...SOUTHERN RAMSEY AND
SOUTHWESTERN ST. CROIX COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with these thunderstorms.

&&

LAT...LON 4502 9326 4504 9299 4507 9276 4486 9266
      4486 9276 4483 9277 4485 9346 4501 9341
TIME...MOT...LOC 2315Z 351DEG 19KT 4490 9285 4491 9331 

$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:10 PM CDT, 3 hours 43 minutes earlier. Its key messages:

  • Isolated to scattered non-severe storms this afternoon through Tuesday evening.
  • Best chances along and north of I-94 today and east of I-35 and south of I-94 tomorrow.
  • Temperatures rise, staying dry until Saturday
Area forecast discussion, Jul 22, 2:10 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
210 PM CDT Mon Jul 22 2024

.KEY MESSAGES...

- Isolated to scattered non-severe storms this afternoon through Tuesday
  evening.

- Best chances along and north of I-94 today and east of I-35
  and south of I-94 tomorrow.

- Temperatures rise, staying dry until Saturday

.DISCUSSION...
Issued at 210 PM CDT Mon Jul 22 2024

Today and Tomorrow... Clear to mostly clear skies today have allowed
for moderate instability to build. This can be seen as cumulus has
started to develop across Minnesota and Wisconsin this afternoon. As
a cold from moves in from the north the greater ascent should give
us our final ingredient for convective initiation to occur. With
weak shear these storms are not expected to become severe which is
also reflected in the SPC's general thunder for the area. This will
likely be similar to previous days with heavy rain, lightning, and
small hail as the main impacts. Based on the storm motions from the
cells that have formed this afternoon, the motion should be fast
enough to prevent much flash flood risk. This could allow for some
ponding to occur in the usual low spots with poor drainage. There
will still be heavy rain thanks to steep low level lapse rates and
precipitable water values in the 75th to 90th percentile. Some CAMs
even have localized values well above the 90th percentile. This is
all based on local climatology of the MPX sounding for this date.
Storms have already formed this afternoon and are expected to expand
in coverage with the best chances remaining over eastern Minnesota
into western Wisconsin along and north of I-94. HREF threshold
probabilities for precipitation remain low as membership has
differing locations for the cells. They look to be scattered such
that there is a lot of spread in each gridpoint. Looking at model
stamps you will see all HREF members developing convection broadly
in area, just not always at the same exact areas. To sum up the rest
of today rain is most likely along an north of I-94 in Minnesota and
in western Wisconsin with severe storms unlikely. The main
difference today compared to past days is the synoptic forcing. This
means there will not be a clear diurnal end of the storms this
evening and rain chances continue overnight into Tuesday. Similar
setup on Tuesday just with the front farther south keeping the best
chances for rain across southern Minnesota into western Wisconsin.
This front will move out by Tuesday night bringing an end to these
precipition chances. This is a cold front so cooler temperatures
(highs in the mid to upper 70s) on the backside of the front mainly
central Minnesota for Tuesday.

Wednesday through Sunday...After the precipitation chances on
Tuesday, conditions will stabilize through the end of the work week
as high pressure builds into the region. Surface winds will shift
southward beginning Thursday, helping to fuel warm advection and
rising temperatures as the week progresses. Temperatures will
largely remain in the upper 80s through Sunday, with possible highs
reaching 90 in far western MN over the weekend.

The upper-level ridge will begin to exit the region on Saturday,
with an incoming shortwave bringing an end to the dry spell.
Precipitation is possible Saturday and Sunday evenings, but there is
still uncertainty among models as to if/when this will occur.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1232 PM CDT Mon Jul 22 2024

Another afternoon of showers and thunderstorms is expected, but
confidence on any cell impacting any one TAFs sites remains
low, save for our western Wisconsin terminals. A cold front will
drift southwards overnight, allowing for -SHRA/MVFR cigs/vis to
sustain itself through the evening and overnight hours. Fog is
expected to develop by early tomorrow morning with a few
lingering showers possible as well. MVFR cigs will likely remain
in place through the end of the period.

KMSP...Confidence in -TSRA is highest after 00z this evening.
Winds will remain light and are expected to turn northerly
behind the front by early tomorrow morning. MVFR conditions are
expected through much of the period and may persist into
tomorrow afternoon behind the front.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NE 5-10kts.
THU...VFR. Wind SE 5-10kts.
FRI...VFR. Wind SE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...NDC/JKA
AVIATION...Dye
Hazardous weather outlook, Jul 22, 2:44 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Mon Jul 22 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
244 PM CDT Mon Jul 22 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms can be expected this evening into the
overnight hours. No severe weather is expected, but a few storms
may produce heavy rain or small hail.

Areas of fog are possible again late tonight into early tomorrow
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 22, 4:35 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Mon Jul 22 2024

MNZ053-061-063-222200-
Anoka MN-Washington MN-Chisago MN-
435 PM CDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHISAGO...
NORTHEASTERN ANOKA AND NORTHWESTERN WASHINGTON COUNTIES THROUGH 500
PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ham Lake, or 17 miles south of Cambridge, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Coon Rapids, Blaine, Andover, Lino Lakes, Forest Lake, Anoka, Ham
Lake, Hugo, East Bethel, St. Francis, Chisago City, and Oak Grove.

This includes the following highways...
 Interstate 35 between mile markers 130 and 136.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4522 9339 4539 9331 4532 9287 4512 9301
TIME...MOT...LOC 2135Z 287DEG 23KT 4528 9325

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

NDC
Special weather statement, Jul 22, 5:29 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Mon Jul 22 2024

MNZ051-059>062-222300-
Anoka MN-Hennepin MN-Sherburne MN-Ramsey MN-Wright MN-
529 PM CDT Mon Jul 22 2024

...STRONG THUNDERSTORMS WILL IMPACT HENNEPIN...EASTERN WRIGHT...
SOUTHWESTERN ANOKA...SOUTHEASTERN SHERBURNE AND SOUTHWESTERN RAMSEY
COUNTIES THROUGH 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Otsego to Champlin.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Blaine, Minnetonka, Edina, St. Louis Park, Roseville, and
Andover.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 193 and 205.
 U.S. Highway 10 in Minnesota between mile markers 201 and 217.
 U.S. Highway 12 between mile markers 136 and 140.
 U.S. Highway 169 between mile markers 159 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4525 9333 4492 9311 4490 9314 4499 9384
      4539 9381
TIME...MOT...LOC 2229Z 326DEG 35KT 4530 9366 4516 9336

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, Jul 22, 5:35 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
535 PM CDT Mon Jul 22 2024

MNZ061>063-WIZ023-222300-
Anoka MN-Washington MN-Ramsey MN-St. Croix WI-
535 PM CDT Mon Jul 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ANOKA...SOUTHERN
WASHINGTON...RAMSEY AND WESTERN ST. CROIX COUNTIES THROUGH 600 PM
CDT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spring Lake Park to near Somerset. Movement was
south at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Paul, River Falls, Woodbury, Coon Rapids, Blaine, Maplewood,
Roseville, Oakdale, Fridley, Shoreview, White Bear Lake, and New
Brighton.

This includes Interstate 94 in Wisconsin between mile markers 1 and
8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4487 9257 4487 9302 4492 9305 4492 9313
      4516 9329 4517 9262
TIME...MOT...LOC 2235Z 008DEG 17KT 4513 9325 4512 9272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:30 AM CDTDense Fog AdvisoryMPXBlue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 5 more4 hr
Jul 22, 4:35 PM CDTSpecial Weather StatementMPXAnoka25 min
Jul 22, 5:29 PM CDTSpecial Weather StatementMPXHennepin31 min
Jul 22, 5:35 PM CDTSpecial Weather StatementMPXRamsey, Washington25 min
Jul 22, 6:19 PM CDTSpecial Weather StatementMPXDakota26 min
Jul 22, 6:41 PM CDTSpecial Weather StatementMPXGoodhue49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.